Tylenol After Vaccines May Weaken The Effect

Tylenol_After_Vaccines_May_Weaken_The_Effect

There’s been a lot of talk about Tylenol and vaccines in the past few years. After new research, some experts suggest that giving babies Tylenol after vaccines are likely to backfire and the shots might be less effective. But, can we be sure about this, and if it is, how effective the vaccines will be?

Some researchers suggest that other fever-lowering medicines also cause reduced immunity in babies. The doctors from the U.S. Centers for Disease Control and Prevention say that effect is small and that almost all kids will still be protected from vaccines. However, the results still point that Tylenol and vaccines don’t work very well together.

About the Study

The study was done by European researches and it conducted two trials. It was determined that infants given acetaminophen (the active ingredient of Tylenol) are more likely to have counterproductive effects after vaccination. The study found that the bodies of kids taking acetaminophen weren’t able to fight off the effects of the vaccine, mainly because their immune system wasn’t working properly.

Founder of the study was GlaxoSmithKline Biologicals of Belgium. The lead author of the study was Roman Prymula from the faculty of Military Health Sciences. The other people conducting were Hradec Kralove from the Czech Republic and other colleagues from Belgium and Switzerland.

The authors concluded that the part of the normal inflammatory response after vaccines is usually fever. Routinely recommended, Tylenol after vaccines is not the best way to fight the condition according to the study.

How it was done?

Prymula, with his colleagues, done two randomized, consecutive, controlled, open-label studies from ten different centers inside the Czech Republic. The study was done with 459 perfectly healthy infants.

Once the infants were around 3 to 5 months old, the first trial was one. This is when the kids usually get their routine vaccines against tetanus, pertussis, diphtheria, Haemophilus influenza type b, and pneumococcal disease.

The booster shots of the same vaccines are routinely given when infants are about 12 to 15 months old. This is when the second trial was done. The infants were randomly assigned to one of two groups before the first trial began.

The main goal of the study was to determine how certain medication will affect the symptoms of the vaccines. This is why one group of infants was given prophylactic paracetamol while the other was given no medication. To be more specific, the first group had 226 infants who were taking the drugs every 6 to 8 hours during the first day after the vaccines. The 233 infants in the second group received no anti-fever drugs, but they had the same vaccines as the infants from the first group.

The researchers had a specific interest in to measure the fever reduction in infants with body temperatures of 100 degrees Fahrenheit and higher. Both groups of infants were getting body temperatures measured with the same tools to make sure everything is correctly done. Another measure the researchers were interested in was the immune’s response size. Antibody geometric mean concentrations for the serotypes (vaccine strains) were used to determine this.

Results of the Study

The study concluded a couple of things. Here is what the results showed:

  • The body temperature above 103 deg F was not common in both the control and the paracetamol infant group.
  • Only 1 out of 226 (less than 1%) infants in the group that was given paracetamol had a body temperature above 103 deg F after the primary vaccination shots. On the other hand, only 3 out of 233 (about 1%) of infants in the controlled group had a fever of about 103 deg F.
  • These numbers were 3 out of 178 (2%) of infants in the paracetamol group after the booster shots. The controlled group’s numbers were 2 out of 172 (1%) of infants.
  • The paracetamol group had a significantly lower amount of children with a body temperature of 38 deg F and above after the vaccines.
  • 94 out of 225 (42%) of infants in the paracetamol group had body temperatures of 103 deg F or above after the primary vaccination shots. This is quite lower compared to the 154 out of 223 (66%) of infants in the controlled group.
  • The numbers for this were 64 out of 178 (36%) of infants for the paracetamol group after the booster shots. On the other hand, 100 out of 172 (58%) of infants had fever above 103 deg F after the booster shots.
  • However, the GMCs antibodies were considerably higher in the controlled group than in the paracetamol one after the first trial. This goes for all ten vaccine serotypes, antipertactin, antitetanus, antidiphteria, antipolyribosyl-ribitol phosphate, and protein D, according to the researchers.
  • There was not much difference after the booster shots either. The lower GMCs antibody was still persistent in the paracetamol group for protein D, antitetanus, and every single pneumococcal serotype except the 19F”.

Conclusion of the Study

Conclusion_of_the_Study

It is definite that febrile reactions get decreased. However, there is no need to routinely prescribe antipyretic drugs such as Tylenol after vaccines. This is mainly because there’s a noticeable reduction of antibody responses to several vaccine antigens.

Doctor Robert Chen of the US Centers for Disease Control and Prevention noted that this particular study had a big impact when it comes to considering fever-reducing drugs for infants after vaccination. Also, he suggests that these drugs should be reconsidered when taking them generally if they have this impact on infants.

Robert Chen with his colleagues suggests that a sustained and high antibody response needs to be ensured. Diseases such as pneumococcus and Haemophilus influenza are one of the reasons why this needs to be done – the main goal is to reduce the transmission in the population. The same rule also applies to pertussis. This disease is also preventable by taking vaccines, but it is also the least well-controlled one.

The doctors also say that fever is the natural way of the immune system to deal with any kind of infection, including the vaccines too. This is why reducing the fever symptoms is probably not a good idea to do when you vaccinate your kid. Also, you shouldn’t be worried too much when your child gets a fever as long as it is still happy and fine. However, if you do notice that your baby looks sickly and fussy, make sure you consult with your baby’s doctor to see if there’s a reason for acetaminophen.

Baby Planet Overview

Vaccinating your child is an essential part of growing up. We wouldn’t be here where we are now as a civilization if vaccines weren’t invented yet. However, vaccines have some side effects, for example, fever. Fever often comes with a high body temperature which is the reason parents usually give their babies acetaminophens.

However, as you can see from this study, the active ingredient only helps so far. It can decrease the antibody response in the body of your child, which is unwanted. This is the reason why Tylenol and vaccines probably don’t go together too well. Keep in mind to consult with your baby’s pediatrician if there’s an actual need for medication.

Source

  1. Effects of antipyretic analgesics on immune responses to vaccination, ncbi.nlm.nih.gov

Hello Mother's and Father's of the world. My name is Sarah Nielsen is this is my passion MyBabiesPlanet.com, as I am a mother of two beautiful babies and they are my world. Also I love blogging and sharing my experiences of what has worked for me when raising my kids. When I'm not juggling the madness at home, or working on my blog. You will find me product researching and keeping the site freshly updated with the latest baby gear and helpful articles for my readers!